As we all know, potassium is an essential mineral for our body to function properly. However, having too much potassium in our blood can lead to serious health problems. In this article, we will discuss some of the medicines that can cause high levels of potassium in our body.
ACE inhibitors are commonly used to treat high blood pressure and heart failure. However, they can also increase the levels of potassium in our blood. Some of the ACE inhibitors that can cause high potassium include lisinopril, enalapril, and captopril.
Angiotensin Receptor Blockers
Angiotensin receptor blockers (ARBs) are another type of medication used to treat high blood pressure and heart failure. Like ACE inhibitors, they can also increase the levels of potassium in our blood. Some of the ARBs that can cause high potassium include losartan, valsartan, and candesartan.
Diuretics are often prescribed to help our body get rid of excess fluids. However, some diuretics can also cause us to lose too much potassium. Potassium-sparing diuretics, on the other hand, can help us retain potassium. While this can be beneficial for some, it can also cause high levels of potassium in our blood. Some of the potassium-sparing diuretics that can cause high potassium include spironolactone and triamterene.
Nonsteroidal anti-inflammatory drugs (NSAIDs) are commonly used to relieve pain and reduce inflammation. However, they can also interfere with our body’s ability to excrete potassium. This can lead to high levels of potassium in our blood. Some of the NSAIDs that can cause high potassium include ibuprofen, naproxen, and aspirin.
It is important to remember that not everyone who takes these medications will experience high levels of potassium. However, if you are taking any of these medications and notice symptoms such as weakness, fatigue, or irregular heartbeat, it is important to talk to your doctor. They can perform a blood test to check your potassium levels and adjust your medication if necessary.
This article is for informational purposes only and should not be used as a substitute for professional medical advice, diagnosis or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.